Make an appointment:
Specialty
(i.e. Dermatologists)
Location

How to lessen Adderall-associated mood swings?

I'm 21, female, and take 20mg Adderall to treat ADHD. I also take 100mg of zoloft daily for depression. I find that when I take the Adderall I experience fairly dramatic mood swings (feeling optimistic, competent, extremly confident about my work). I'm pretty certain that these feelings are not just a result of being able to finally focus on what I'm studying for a change but are also a chemical side-effect of the drug. When the drug starts to wear off and this feeling goes away it's replaced by a down/depressed kind of feeling occasionally accompanied by mild anxiety. My friends also say that I am more irritable/harder to talk to on days that I've taken Adderall. What kinds of things can I do (diet/exercise/vitamins/supplements-i'll try anything!) to lessen the effect Adderall has on my mood?
I would recommend that you set up a visit with the psychiatrist who is managing your medications for both ADHD and also for depression to talk about this issue you are having with Adderall. Your psychiatrist will be able to evaluate you closely for a medication side effect and recommend any necessary changes to your medications. First of all, it may be that your "mood swings" are being caused more by the wear-off effect that happens later in the day when the Adderall is no longer present in significant concentrations in your body. This is one of the most common problems with ADHD medications, especially with instant release formulations. The effect can often be fixed either by switching to a different ADHD medication or by switching from an instant release to a long acting formulation of the medication. Second, it is also important to make sure that the overall dose of the medication is not too high, as this might produce irritability, anxiety, or other mood effects when the medication is peaking in your system. Finally, it is important to evaluate your depression symptoms to make sure those are under good control and not contributing to the overall picture here. Please discuss with your psychiatrist soon!
This answer is for general informational purposes only and is not a substitute for professional medical advice.
If you think you may have a medical emergency, call your doctor or (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.

Nearby Psychiatrists

Other Psychiatrists